Kansas, 2009

Hail in Kansas, June 17, 2009

June 17, 2009 · NWS EAX · 8 events in 2 counties and zones

Severe thunderstorms produced large hail across the area, June 17, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms produced large hail across the area, June 17, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 12:36 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 17, 12:36 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 PM CDT WED JUN 17 2009

...UPDATED AVIATION...

.DISCUSSION...
/ISSUED 310 AM CDT WED JUN 17 2009/

WEATHER FORECAST PICTURE REMAINS COMPLICATED WITH NUMEROUS WEAK AND
STRONG SHORT WAVES IN THE FLOW OVER THE NEXT SEVERAL DAYS...ALONG
WITH PLENTY OF MOISTURE AND HEAT. OVERALL SYNOPTIC PATTERN STARTS
OFF WITH UPPER RIDGE OVER SOUTH CENTRAL PART OF THE COUNTRY WITH
TROUGHING IN THE WEST. RIDGE WILL BE SUPPRESSED SOUTH BY FRIDAY WITH
STRONG SHORT WAVE MOVING OVER TOP...THEN REBUILD ON SATURDAY AS YET
ANOTHER TROUGH SETS UP OVER THE WEST.

FOR TODAY...WE WILL START OFF WITH A WARM FRONT OVER SOUTHERN KANSAS
AND SOUTHERN MISSOURI...THAT WILL LIFT TO THE NORTH INTO NORTHERN
MISSOURI AND EXTREME SOUTHEAST NEBRASKA BY EVENING.  CURRENT
CONVECTION NEAR THIS BOUNDARY SHOULD DIE OUT AFTER SUNRISE WITH
WEAKENING OF THE LLJ. AS UPPER RIDGE BUILDS NORTHWARD TODAY...AND
WARM FRONT HEADS TO THE NORTH...WILL SEE SIGNIFICANT WARMING TAKING
PLACE BELOW 700 MB. BIG QUESTION IS IF THERE WILL BE ENOUGH OF A CAP
TO PRECLUDE THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON NEAR THE
WARM FRONT. IT WILL BE CLOSE AND WILL COVER THE CONVECTIVE POTENTIAL
WITH A SLIGHT CHANCE OF POPS THIS AFTERNOON IN THE FRONTS VICINITY.
IF STORMS DO DEVELOP...SEVERE STORMS WILL BE POSSIBLE AS THERE WILL
BE THE POTENTIAL OF CAPES ABOVE 4000 J/KG WITH DEWPOINTS POSSIBLY
POOLING IN THE MIDDLE 70S NEAR THIS BOUNDARY. STORMS MAY LINGER INTO
THE EARLY EVENING BEFORE CAP STRENGTHENS AS WARM AIR CONTINUES TO
DEEPEN ACROSS KANSAS AND THE SOUTHEAST HALF OF MISSOURI.

FOR TONIGHT...PICTURE COMPLICATED BY THE POTENTIAL OF MCS
DEVELOPMENT IN NEBRASKA WITH A MID LEVEL IMPULSE MOVING NORTHEAST IN
THE SOUTHWEST FLOW TO THE WEST OF THE RIDGE. IF THIS COMPLEX
OCCURS...CORFIDI VECTORS SHOW A SOUTHEASTWARD TREND...THAT COULD
AFFECT THE NORTHERN PORTIONS OF THE FORECAST AREA. WILL KEEP CHANCE
POPS GOING FOR THAT REGION OVERNIGHT ALONG THE EDGE OF THE
STRENGTHENING CAP.

FOR THURSDAY...CAP IN PLACE ACROSS THE FORECAST AREA SHOULD INHIBIT
THUNDERSTORM DEVELOPMENT...ALTHOUGH WILL NEED TO WATCH NORTHERN
AREAS WHERE CAPPING MAY BE THE WEAKEST...ESPECIALLY IF OVERNIGHT
CONVECTION PUSHES THE FRONT NEAR THE MISSOURI BORDER.

AS THE WESTERN TROUGH CURRENTLY IN THE PACIFIC NORTHWEST IS
STRENGTHENED BY ENERGY PICKED UP FROM THE TROUGH IN THE CALIFORNIA
AREA...IT WILL SUPPRESS THE UPPER RIDGING AS IT MOVES ACROSS THE
NORTH CENTRAL PART OF THE COUNTY THURSDAY NIGHT. THIS WAVE WILL HAVE
AN ATTENDANT COLD FRONT THAT WILL BE MOVING INTO NORTHERN MISSOURI
AND NORTHEAST KANSAS BY 12Z FRIDAY. NAM IS THE FASTEST WITH THIS
BOUNDARY...BUT AM PREFERRING THE SLIGHTLY SLOWER GFS GIVEN THE WARM
AIR MASS IT WILL BE TRYING TO PLOW INTO. AT ANY RATE...IT APPEARS
THE BEST CHANCES OF STORMS WILL BE LATER THURSDAY NIGHT AND INTO
FRIDAY WITH THE FRONT AND SHORT WAVE MOVING THROUGH THE REGION.

OVER THE WEEKEND...HAVE SOME CONCERNS ABOUT WAA SETTING UP SATURDAY
NIGHT AS SOUTH CENTRAL RIDGE QUICKLY REESTABLISHES ITSELF WITH
ANOTHER STRONG TROUGH DEVELOPING IN THE WEST. FOR NOW WILL NOT
MENTION ANY THUNDERSTORMS SATURDAY NIGHT WHEN WAA WILL LIKELY SET UP
WITH RETURN FLOW AT THE LOWER LEVELS...BUT SOMETHING TO BE WATCHED.
WITH THE WARM AIR RETURNING FOR SUNDAY...SHOULD BE ANOTHER DAY WHERE
90S MAY BE REALIZED.

REGARDING TEMPERATURES THE NEXT TWO DAYS...GIVEN THE READINGS THAT
HAVE BEEN OCCURRING SOUTH OF THE WARM FRONT...AND EXPECTED 850
TEMPERATURES IN THE 22 TO 24 DEGREE RANGE...LOWER 90S LOOK QUITE
ACHIEVABLE. WILL HOLD OFF ON TEMPERATURES QUITE THAT WARM NEAR THE
IOWA BORDER IN NORTH CENTRAL MISSOURI TODAY AS WARM FRONT JUST
GETTING INTO THE AREA. THE POTENTIAL OF SOME AFTERNOON CU MAY KEEP
TEMPERATURES JUST BELOW THE 90 DEGREE MARK. IF DEWPOINTS IN THE
MIDDLE 70S CAN BE ATTAINED...MAY SEE SOME AREAS WITH HEAT INDICES
AROUND THE CENTURY MARK.

PC

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED AT THE TERMINALS OVER THE
NEXT 24 HOURS. ONLY EXCEPTION MIGHT BE THE TERMINAL IN ST JOSEPH AS
THUNDERSTORM ACTIVITY...CURRENTLY DEVELOPING IN NORTH CENTRAL
KANSAS...MAY MOVE EAST INTO THE TERMINAL LATE THIS
AFTERNOON/EVENING. CONFIDENCE IS ONLY MODERATE THAT THE STORMS WILL
EFFECT KSTJ AS THE WARM FRONT THAT EVERYTHING IS FIRING OFF IS
EXPECTED TO LIFT FARTHER NORTH TAKING THE FOCUS OF THE STORMS WITH
IT. THEREFORE...HAVE ONLY CARRIED A TEMPO GROUP AT KSTJ FOR NOW.
OTHERWISE...AS MIXING BEGINS TOMORROW MORNING...LOOK FOR SOME OF THE
STIFFER WINDS ALOFT TO GET MIXED TO THE SURFACE.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 17, 12:06 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT WED JUN 17 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT LIFTING NORTH THROUGH THE REGION TODAY WILL PROVIDE SOME
FOCUS FOR SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. STORMS
WILL DEVELOP ACROSS NORTH CENTRAL KANSAS AND SOUTHERN NEBRASKA THIS
AFTERNOON...AND MOVE EAST INTO FAR NORTHWEST MISSOURI AND ADJACENT
AREAS OF KANSAS. PRIMARY AREAS OF CONCERN WILL BE ALONG AND NORTH OF
A LINE FROM ATCHISON KANSAS THROUGH CHILLICOTHE DURING THE AFTERNOON
AND EVENING HOURS...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES BEING THE PRIMARY THREATS.

LATER TONIGHT...A COMPLEX OF STORMS WILL DEVELOP FROM THE AFTERNOON
AND EVENING ACTIVITY IN NEBRASKA AND WOULD TEND TO MOVE TO THE EAST
SOUTHEAST ALONG THE WARM FRONT. THIS COULD BRING IT INTO EXTREME NORTHERN
MISSOURI LATE TONIGHT...WITH THE POTENTIAL OF STRONG STORMS WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY NIGHT AND INTO FRIDAY...A COLD FRONT WILL BE MOVING
SOUTHEAST ACROSS EASTERN KANSAS AND MISSOURI. THERE WILL BE A CHANCE
OF THUNDERSTORMS WITH THIS FRONT...STARTING OVERNIGHT THURSDAY
NIGHT...AND DURING THE DAY ON FRIDAY. SEVERE WEATHER MAY OCCUR WITH
THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING IN AREAS NORTH OF A LINE FROM ATCHISON KANSAS TO CHILLICOTHE
MISSOURI THIS AFTERNOON AND THIS EVENING. THEN OVERNIGHT...SPOTTER
ACTIVATION MAY BE NEEDED IN AREAS NEAR THE IOWA BORDER...AND AS FAR
SOUTH AS MOBERLY DURING EARLY MORNING HOURS OF THURSDAY.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Atchison

When
June 17, 1:37 PM CST
Where
Atchison County, 0.69 mi S of Atchison
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.560, -95.130

Hail, Atchison

When
June 17, 1:42 PM CST
Where
Atchison County, 0.69 mi S of Atchison
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.560, -95.130

Hail, Doniphan

When
June 17, 2:20 PM CST
Where
Doniphan County, Denton
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.730, -95.270

Hail, Doniphan

When
June 17, 2:41 PM CST
Where
Doniphan County, Denton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.730, -95.270

Hail, Doniphan

When
June 17, 2:41 PM CST
Where
Doniphan County, 1.06 mi W of Troy Jct
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.750, -95.140

Hail, Doniphan

When
June 17, 3:10 PM CST
Where
Doniphan County, 1.06 mi W of Troy Jct
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.750, -95.140

Hail, Doniphan

When
June 17, 3:17 PM CST
Where
Doniphan County, 2.81 mi N of Brenner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.710, -95.090

Hail, Doniphan

When
June 17, 3:35 PM CST
Where
Doniphan County, 1.59 mi E of Wathena
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.750, -94.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177957, 177958, 177959, 177960, 177961, 177962, 177963, 177964.